• Anaesthesia · Jul 2019

    Review

    Catastrophic drug errors involving tranexamic acid administered during spinal anaesthesia.

    What did they find?

    This review by Patel, Robertson & McConachie identified 21 published cases of inadvertent spinal TXA administration. Notably 10 patients died, and almost all suffered life-threatening side effects.

    What are the common signs?

    • Block failure.
    • Severe back and buttock pain (universal).
    • Seizures.
    • HT, tachycardia, arrhythmias, CVS collapse.

    How should it be managed?

    There are three components to managing intrathecal TXA:

    1. Treating TXA-induced seizures with anticonvulsants: magnesium; benzodiazepines; barbiturates (thiopentone); phenytoin; possibly propofol. Thiopentone infusion was frequently required to terminate seizures.
    2. Mitigate TXA neurotoxic effects: maintain head-up; CSF lavage to dilute TXA, infusing crystalloid at an interspace higher than an IT needle draining CSF, 10mL for 10mL, repeated up to 4 times.
    3. Haemodynamic monitoring & support

    How does this happen?

    In almost all cases ampoule identification error was the primary cause.

    Human factor contributions identified were:

    1. Failure to check ampoule label.
    2. Similar ampoule appearance.
    3. Spinal catheter mistaken for IV (1).
    4. Lack of drug handling and storage policies.
    5. Storage of tranexamic acid with LA or lack of physical separation.
    6. Underestimating potential for error.

    "All errors could have been prevented..."

    summary
    • S Patel, B Robertson, and I McConachie.
    • Department of Anaesthesia, Tawam Hospital, Al Ain, UAE.
    • Anaesthesia. 2019 Jul 1; 74 (7): 904-914.

    AbstractWe have reviewed accidental spinal administration of tranexamic acid. We performed a MEDLINE search of cases of administration of tranexamic acid during epidural or spinal anaesthesia between 1960 and 2018. No reports of epidural administration were identified. We identified 21 cases of spinal tranexamic acid administration. Life-threatening neurological and/or cardiac complications, requiring resuscitation and/or intensive care, occurred in 20 patients; 10 patients died. We used a Human Factors Analysis Classification System model to analyse any contributing factors, and the reports were also assessed using four published recommendations for the reduction in neuraxial drug error. In 20 cases, ampoule error was the cause; in the last case a spinal catheter was mistaken for an intravenous catheter. All were classified as skill-based errors. Several human factors related to organisational policy; dispensing and storage of drugs and preparation for spinal anaesthesia tasks were present. All errors could have been prevented by implementing the four published recommendations.© 2019 Association of Anaesthetists.

      Pubmed     Full text  

      Add institutional full text...

    This article appears in the collection: Inadvertent spinal tranexamic acid: a devastating error.

    Notes

    summary
    1

    What did they find?

    This review by Patel, Robertson & McConachie identified 21 published cases of inadvertent spinal TXA administration. Notably 10 patients died, and almost all suffered life-threatening side effects.

    What are the common signs?

    • Block failure.
    • Severe back and buttock pain (universal).
    • Seizures.
    • HT, tachycardia, arrhythmias, CVS collapse.

    How should it be managed?

    There are three components to managing intrathecal TXA:

    1. Treating TXA-induced seizures with anticonvulsants: magnesium; benzodiazepines; barbiturates (thiopentone); phenytoin; possibly propofol. Thiopentone infusion was frequently required to terminate seizures.
    2. Mitigate TXA neurotoxic effects: maintain head-up; CSF lavage to dilute TXA, infusing crystalloid at an interspace higher than an IT needle draining CSF, 10mL for 10mL, repeated up to 4 times.
    3. Haemodynamic monitoring & support

    How does this happen?

    In almost all cases ampoule identification error was the primary cause.

    Human factor contributions identified were:

    1. Failure to check ampoule label.
    2. Similar ampoule appearance.
    3. Spinal catheter mistaken for IV (1).
    4. Lack of drug handling and storage policies.
    5. Storage of tranexamic acid with LA or lack of physical separation.
    6. Underestimating potential for error.

    "All errors could have been prevented..."

    Daniel Jolley  Daniel Jolley
    pearl
    0

    Intrathecal tranexamic acid is a devastating error with mortality as high as 50%.

    Daniel Jolley  Daniel Jolley
     
    Do you have a pearl, summary or comment to save or share?
    250 characters remaining
    help        
    You can also include formatting, links, images and footnotes in your notes
    • Simple formatting can be added to notes, such as *italics*, _underline_ or **bold**.
    • Superscript can be denoted by <sup>text</sup> and subscript <sub>text</sub>.
    • Numbered or bulleted lists can be created using either numbered lines 1. 2. 3., hyphens - or asterisks *.
    • Links can be included with: [my link to pubmed](http://pubmed.com)
    • Images can be included with: ![alt text](https://bestmedicaljournal.com/study_graph.jpg "Image Title Text")
    • For footnotes use [^1](This is a footnote.) inline.
    • Or use an inline reference [^1] to refer to a longer footnote elseweher in the document [^1]: This is a long footnote..

    hide…

Want more great medical articles?

Keep up to date with a free trial of metajournal, personalized for your practice.
856,928 articles already indexed!

We guarantee your privacy. Your email address will not be shared.